Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Osteoporosis @ 55
    avatar
    Ifilaugh posted:
    Hello,
    I was informed that I have osteoporosis in my spine & osteopenia in my hips about 6 years ago. I tried Fosamax, which was not good for my esophagus & then the doctor had me try Boniva. I took only 1 tablet & had a terrible reaction in my esophagus. My number for my spine is -3.2 & has not changed in 4 years. I am not taking any medication & wish not to. My current dr. wants to have a discussion about new meds out there. I am willing to listen, but in my mind--I feel the side-effects are much to drastic for me to take any more medicines. I am taking calcium citrate, vit. D, & strontium citate. I try to get a good amount of calcium foods daily & try to exercise often. Does the fact that I am not willing to go the medicine route mean I will most certainly get worse? I am so afraid of medicines. I have several allergies to anti-biotics & it took me about 1 1/2 years to feel better after the 1 Boniva. I am so confused...
    Thank you for any input.
    Reply
     
    avatar
    bonebabe responded:
    Forget the osteopenia. You have osteoporosis, and a pretty low score for someone so young.

    It's unfortunate that there are a lot of gastric side effects with the bisphosphanates. That's why the drug companies have developed some meds that are given IV. A good one to consider is Reclast. It's given as a once a year IV and has proven results.

    Your question about improving bone density, or even remaining stable, by electing not to go on prescription meds, is one that is often discussed here. The short answer is no, it can't be done. After you reach a certain point, the body will not rebuild bone naturally. Just won't work.

    The risk you take with a -3.2 number is that you are at a higher risk for fracture and that bone will be harder to strengthen the longer you attempt the natural route. The lower the number and the times you fracture, increase your risk of having a life altering fracture.

    If you asked any of our patients who've have a compression fracture if they would risk having another one or take a medicine shown to reduce that risk, every one would opt for the med. A compression fracture not only curves your spine and looks unflattering, it compresses your internal organs which can affect digestion, breathing, movement just to name a few, besides being very painful.


    Helpful Tips

    Comment
    Good luck... More
    Was this Helpful?
    2 of 3 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website